Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 156, NWS Jackson, KY

August 9, 2003Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 9, 2003, 7:41 PM EDT for Montgomery County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 7:41 PM EDT (23:41 UTC)
Expired
Aug 9, 2003, 8:15 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 092341
SVRJKL
KYC173-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY

* UNTIL 815 PM EDT

* AT 739 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOUNT   
  STERLING...MOVING SOUTHEAST AT 5 MPH.  NUMEROUS REPORTS OF HAIL 
  LARGER THAN THE SIZE OF QUARTERS NEAR MOUNT STERLING HAVE BEEN 
  RECEIVED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PREWITT AROUND 745 PM EDT.
  GATEWOODS STATION AROUND 800 PM EDT.
  HOWARDS MILL AROUND 805 PM EDT.
  COONS STATION AROUND 810 PM EDT.
  CAMARGO AROUND 815 PM EDT.

AGAIN...THIS STORM IS CAPABLE OF PRODUCING HAIL LARGER THAN THE 
SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3819 8394 3807 8411 3785 8391 3800 8369

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SAT AUG 9 2003

VERY STATIC WEATHER PATTERN FOR THE FIRST PORTION OF THE 7 DAYS.
DIURNAL SHOWERS AND TSRA WILL DOMINATE THE AFTERNOONS AND FOG WILL
DO LIKEWISE FOR THE EARLY MORNINGS. THE SFC AND UA PATTERNS LOOK
ALMOST THE SAME SINCE 8/4. SEE NO REASON TO DEVIATE FROM
PERSISTANCE.

MODELS KEEP THIS PATTERN GOING WITH A SLIGHT SLACKING OF DIURNAL
PCPN BY WED AFTNOON. THIS IS REFLECTED IN DECREASING POPS BY THAT
TIME. HOWEVER...THE LATEST AVN IS NOW PROJECTING A RATHER
SIGNIFICANT INVERTED TROF BRINGING A HIGH PROBABILITY OF PCPN LATE
WED NITE/EARLY THU. HAVE NOT YET BOUGHT THIS SCENERIO AS THIS IS THE
FIRST RUN THAT HAS THIS AND IT IS STILL FIVE DAYS OUT. HOWEVER WITH
THE IMPACT THE WEST COAST IS ABOUT TO SEE AND A RETROGRADE OF THE
EAST COAST TROF...THIS MAY BE THE PATTERN TO FOLLOW. WOULD LIKE TO
SEE ONE MORE MODEL RUN BEFORE WE GO FROM NO RAIN TO LIKELY. IN ANY
CASE IT WOULD BE PRUDENT TO BRING POPS UP GRADUALLY IF THE NEXT RUN
INDICATES A CONTINUING TREND TOWARDS A WET THU.

.JKL...NONE.

DUSTY

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------

1040 AM EDT SAT AUG 9 2003

UPDATE TO REMOVE MORNING WORDING AND FOG.  TEMPERATURES AND DIURNAL
PRECIP CHANCES LOOK ON TARGET.  UPDATE OUT SHORTLY.

OUDEMAN

---------------------------------------------------

540 AM EDT SAT AUG 9 2003

CURRENT WV IMAGERY OVER THE REGION SHOWS A VORT MAX CENTERED BETWEEN
LEX AND SME WITH ANOTHER OVER SC. THROUGH AXIS REMAINS OVER THE
REGION...AS OMEGA BLOCK REMAINS IN PLACE. AREAS OF DENSE FOG HAVE
BEEN OVER THE REGION OVERNIGHT AND MAINLY CONFINED TO THE RIDGETOPS
SO FAR. HOWEVER...MT. STERLING AND LONDON HAVE BEEN REPORTING
VISIBILITIES BELOW 1/2 MILE RECENTLY. A FEW AREAS PROBABLY HAVE A
STRATUS OVERCAST AS WELL. SOME CLOUDS AROUND 15KFT WERE ALSO OVER
THE REGION BASED ON IR CLOUD TOP TEMPS AND CVG OB. AT THE SFC...A
STATIONARY FRONT OR TROUGH EXTENDS FROM THE ADIRONDACKS DOWN INTO
THE FL PANHANDLE. HIGH PRESSURE REMAINS OVER THE UPPER MS
VALLEY...WITH AN INVERTED TROUGH THROUGH THE CENTER OF THE CWA.

SW/S ARE EXPECTED TO MOVE THROUGH THE OH VALLEY AND CENTRAL
APPALACHIANS TODAY. 0Z MODELS DID NOT HANDLE DETAILS OF VORT NEAR
I75 REAL GREAT...BUT NEW 6Z ETA SEEMS TO HAVE A BETTER HANDLE. AFTER
THE PATCHY DENSE FOG LIFTS BY MID MORNING...EXPECT CU DEVELOPMENT
SIMILAR TO YESTERDAY. NO REAL GOOD INDICATION OF WHICH AREA HAS THE
BEST CHANCE OF SEEING PRECIP...BUT WENT WITH PERSISTENCE WITH BEST
COVERAGE GENERALLY OVER THE EASTERN COUNTIES. CONTINUED LIKELY POPS
SOUTH OF I64 AND WELL EAST OF I75. WENT CLOSE TO GUIDANCE
TEMPS...WHICH ARE NEAR FRIDAYS MAXES. WITH LITTLE CHANCE IN AIRMASS
AND THE OVERALL PATTERN...SEE NO REASON WHY TODAY SHOULD BE MUCH
DIFFERENT. MODEL FORECAST SOUNDINGS FROM META HAVE SBCAPES OF 1000
TO 1500 J/KG WITH LIS IN THE -3 TO -4 RANGE. WITH NO CAP THERE
SHOULD BE PRETTY GOOD COVERAGE OF SHRA/TSRA LATER THIS AFTERNOON.
AREAL AVERAGE PRECIP WILL PROBABLY BE A TENTH OF AN INCH OR
LESS...BUT LOCALIZED ONE TO TWO INCH AMOUNTS ARE NOT OUT OF THE
QUESTION AS STORMS WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW.
PWS ARE FORECAST TO BE A TAD LOWER THAN THEY WERE YESTERDAY SO
PROBABLY SLIGHTLY LESS COVERAGE OF LOCALIZED HVY RAINS. THE VORT
ALONG I75 WILL PROBABLY TRIGGER CONVECTION THIS AFTERNOON AS IT
MEANDERS TO THE EAST AS IT INTERACTS WITH DIFFERENTIAL HEATING
BOUNDARIES ALONG EDGE OF AREAS OF SIGNIFICANT PRECIP YESTERDAY AND
AND AM FOG TODAY.

FOR TONIGHT...COVERAGE OF SHRA/TSRA SHOULD DROP OFF AROUND 0Z AS HAD
BEEN THE CASE THE PAST FEW DAYS. AREAS OF FOG ARE EXPECTED ONCE
AGAIN AS WELL. LOWS SHOULD BE SIMILAR TO THIS AMS READINGS.

SUNDAY INTO THE EXTENDED...WITH TROUGH AXIS STILL OVER THE REGION
AND SW/S TO MOVE ACROSS THE REGION...CONTINUED GENERALLY DIURNAL
CHANCE POPS INTO TUE. THE LAST SW/V OF ANY SIGNIFICANCE SHOULD CROSS
THE REGION ON TUE AFTERNOON. BEHIND THIS SYSTEM...SFC HIGH PRESSURE
AND UPPER RIDGE WILL WORK INTO GREAT LAKES AND OH VALLEY ON WED AND
THU. A WEAKNESS IN THE FLOW ALOFT MAY REMAIN INTO WED SO WENT WITH
SLIGHT CHANCE INSTEAD OF CHANCE THEN FOR AFTERNOON AND EVENING
SHRA/TSRA. WARMING TREND STILL LOOKS LIKELY AT THE END OF THE PERIOD
AS WELL AS A COUPLE OF DRY DAYS. UPPED HIGHS A BIT ON FRIDAY WITH
UPPER RIDGE OVER THE EASTERN US...POSSIBLY CENTERED OVER THE OH
VALLEY.

PELTON

------------------------------------------------------------------

1055 PM EDT FRI AUG 8 2003

LARGELY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS HAVE DWINDLED AND
REFLECTED THIS IN UPDATE.  ALSO TOOK OUT LATE WORDING FOR FOG.
FORECAST IS ON TRACK.

HEINLEIN
Hazardous weather outlook, Aug 9, 6:55 AM EDT, 12 hours 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. ANY THUNDERSTORMS THAT DO DEVELOP
WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN OF BETWEEN
ONE AND TWO INCHES. THIS COULD LEAD TO SOME LOCALIZED FLASH FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY...WITH
THE GREATEST CHANCE OF THUNDERSTORMS ON SUNDAY. THUNDERSTORMS DURING
THIS PERIOD ARE NOT EXPECTED TO BECOME SEVERE. ONCE AGAIN...ANY
THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING...POSING A RISK OF
ISOLATED HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED.

PELTON

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.